Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Apr 2, 2012, 6:30 PM CDT for Hodgeman County, Ness County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2012, 6:30 PM CDT (23:30 UTC)
- Expired
- Apr 2, 2012, 7:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
Counties Hodgeman County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4253 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
050 WWUS83 KDDC 022330 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 630 PM CDT MON APR 2 2012 KSZ030-031-045-046-064-065-078-030015- ELLIS-FORD-HODGEMAN-NESS-PAWNEE-RUSH-TREGO- 630 PM CDT MON APR 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HODGEMAN...NESS...NORTHERN FORD...NORTHWESTERN PAWNEE...SOUTHEASTERN TREGO...SOUTHWESTERN ELLIS AND WESTERN RUSH COUNTIES... AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARGRAVE TO 7 MILES SOUTH OF JETMORE...MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS. LAT...LON 3852 9932 3784 9995 3833 10024 3896 9957 TIME...MOT...LOC 2331Z 161DEG 19KT 3854 9942 3800 9993 $$ WAH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 2, 3:55 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Apr 2, 3:55 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 355 PM CDT MON APR 2 2012 ...UPDATED LONG TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 333 PM CDT MON APR 2 2012 VISIBLE SATELLITE IS NOW INDICATING AN EXPANDING CUMULUS FIELD OVER WESTERN OKLAHOMA AND SOUTH CENTRAL KANSAS THIS AFTERNOON WHICH IS ASSOCIATED WITH DIURNAL SURFACE HEATING AND LOW LEVEL MOISTURE TRANSPORT. THIS EXPANDING CUMULUS CLOUD REGION IS GENERALLY IN THE WARM SECTOR OF A WEAK WARM FRONTAL BOUNDARY FROM NEAR GAGE, OK TO GREAT BEND. FATHER WEST, DRIER AIR RESIDES OVER WESTERN KANSAS WITH NORTHERLY SURFACE WINDS. IT IS ALONG THE CONVERGENCE ZONE OF THIS BOUNDARY THAT CONVECTIVE INITIATION IS MODELED BY THE VARIOUS MESOSCALE MODELS INCLUDING THE NAM 12 AND HRRR. THE MESOSCALE SETUP WOULD FAVOR A BRIEF SEVERE PERIOD EARLY THIS EVENING DUE TO THE STRONG SURFACE BASED INSTABILITY ALONG AND AHEAD OF THE FRONT. THE MEAN STORM MOTIONS WOULD BE NORTHEAST AROUND 30 KNOTS, AND ENOUGH ELEVATED INSTABILITY AND DEEP LAYER SHEAR APPEARS PRESENT TO ALLOW FOR A FEW STRONG UPDRAFTS WITH ROTATION TO SUPPORT GOLFBALL OR UP TO TENNIS BALL HAIL STORMS. MESOSCALE MODELS APPEAR TO SUPPORT THE EVOLUTION OF THE ISOLATED SUPERCELLS RAPIDLY DEVELOPING A WEAK COLD POOL AND WEAKENING IN INTENSITY. HOWEVER, EVEN AS STORMS WEAKEN IN THE EVENING DUE TO LOSS OF DIURNAL HEATING, THE ISENTROPIC LIGHT LOOKS TO REMAIN OVER THE SOUTHEAST FORECAST AREA AS A WARM MOIST CONVEYOR BELT/ISENTROPIC LIFT. THIS SHOULD ALLOW ADDITIONAL ROUNDS OF RAIN AND EMBEDDED THUNDERSTORMS IN THE LATE EVENING AND/OR OVERNIGHT. THE COOLER DRIER AIR LYING TO THE WEST OF THE REGION WILL SLIDE THROUGH THE ENTIRE AREA OVERNIGHT. AS THE UPPER LOW DEVELOPS EASTWARD INTO TUESDAY. COOLER AIR ALOFT AND STRONG VORTICITY ADVECTION WILL ALLOW CONTINUED RAINS AS WELL AS EMBEDDED ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THROUGH TUESDAY. CLOUDY CONDITIONS AS WEAK COLD ADVECTION WILL ALLOW TEMPERATURES TO STRUGGLE THROUGH THE 50S ON TUESDAY. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 354 PM CDT MON APR 2 2012 AN UPPER LEVEL LOW WILL MOVE ACROSS THE CENTRAL PLAINS TUESDAY NIGHT INTO WEDNESDAY THEN INTO THE MID MISSISSIPPI VALLEY WEDNESDAY NIGHT INTO THURSDAY. THE ECMWF HAS SHIFTED ITS TRACK A LITTLE FARTHER SOUTH THAN THE PREVIOUS MODEL RUN, MAINLY ACROSS NORTHERN OKLAHOMA. THE GFS AND GEM CONTINUE TO HAVE THE UPPER LEVEL LOW TRACKING ACROSS SOUTHERN KANSAS OR THE KS/OK BORDER. MODELS ARE IN GOOD AGREEMENT AT THE SURFACE BRINGING AN AREA OF LOW PRESSURE NORTHEAST ACROSS WESTERN OKLAHOMA TUESDAY NIGHT THEN INTO CENTRAL KANSAS ON WEDNESDAY. MOISTURE WRAPPING AROUND THIS LOW WILL BRING A CONTINUED CHANCE OF RAIN AND MOSTLY CLOUDY SKIES ACROSS WESTERN KANSAS. AN ISOLATED THUNDERSTORM CAN'T BE RULED OUT BEFORE MIDNIGHT WITH MAINLY RAIN AFTER MIDNIGHT INTO WEDNESDAY EVENING. RAIN CHANCES SHOULD END WEDNESDAY NIGHT AS THE UPPER LEVEL LOW MOVES INTO THE MID MISSISSIPPI VALLEY. CLOUDS WILL ALSO DECREASE WEDNESDAY NIGHT WITH PARTLY CLOUDY SKIES ANTICIPATED BY SUNRISE THURSDAY. WINDS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT SHOULD BE GENERALLY FROM THE NORTH TO NORTHWEST DUE TO THE EXITING STORM SYSTEM. UPPER LEVEL RIDGING WILL BUILD ACROSS THE CENTRAL PLAINS THURSDAY INTO FRIDAY WITH A SURFACE HIGH LOCATED ACROSS THE MID MISSISSIPPI VALLEY. AN UPPER LEVEL TROUGH WILL MOVE INTO THE NORTHWEST UNITED STATES DURING THIS PERIOD WHICH WILL IN TURN DEVELOP LEE TROUGHING ACROSS EASTERN COLORADO. NORTHERLY WINDS ARE ANTICIPATED TO SHIFT TO THE SOUTH TO SOUTHEAST IN RESPONSE TO THE LEE TROUGHING AND LOOK TO BECOME BREEZY FRIDAY AFTERNOON. WITH HIGH PRESSURE IN CONTROL TO OUR EAST, PARTLY CLOUDY SKIES AND DRY CONDITIONS ARE FORECASTED THROUGHOUT THIS PERIOD. MODELS CONTINUE TO SUGGEST THE AFOREMENTIONED UPPER LEVEL SHORTWAVE TO MOVE EAST INTO THE NORTHERN ROCKIES AND NORTHERN PLAINS THIS WEEKEND. THIS FEATURE WILL HELP PUSH A COLD FRONT THROUGH THE AREA SHIFTING WINDS BACK TO A NORTHERLY DIRECTION. I HAVE KEPT THE SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTH CENTRAL KANSAS ON SATURDAY BUT CONFIDENCE IS LOW IF THIS WILL OCCUR. HIGH PRESSURE WILL BUILD IN BEHIND THIS FRONT THEN SHIFT EAST OF THE AREA ON SUNDAY. IF THIS VERIFIES WINDS WILL SHIFT TO THE EAST OR SOUTHEAST ON SUNDAY. AS FOR TEMPERATURES, HIGHS WILL INCREASE FROM THE UPPER 50S AND LOWER 60S WEDNESDAY TO MID TO UPPER 70S ON FRIDAY AS LEE TROUGHING DEVELOPS AND WARMER AIR FILTERS IN FROM THE SOUTH. HIGHS THEN DECREASE INTO 60S SATURDAY INTO SUNDAY AS THE AFOREMENTIONED COLD FRONT MOVES THROUGH THE AREA AND HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. LOWS THROUGHOUT THE EXTENDED PERIOD WILL GENERALLY BE IN THE 40S WITH THE EXCEPTION OF FRIDAY NIGHT WHERE LOWS IN THE LOWER 50S WILL BE POSSIBLE ACROSS CENTRAL ANS SOUTH CENTRAL KANSAS WHERE HIGHER DEWPOINTS WILL BE OBSERVED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 206 PM CDT MON APR 2 2012 THE LATEST MESOSCALE MODELS INDICATE CONVECTIVE INITIATION LATE THIS AFTERNOON ALONG A SOUTHWEST TO NORTHEAST ORIENTED SURFACE BOUNDARY THAT SOMEWHAT RESEMBLES A WEAK WARM FRONT AS SURFACE MOISTURE TRANSPORT INCREASES SLIGHTLY ACROSS SOUTH CENTRAL KANSAS. A BRIEF PERIOD OF INTENSE SEVERE CONVECTION IS LIKELY INVOF OF THE GCK AND HYS TERMINAL, BEFORE A GENERAL TREND TOWARD MORE WIDESPREAD SHRA ACTIVITY WITH ISOLATED TO WIDELY SCATTERED ELEVATED THUNDERSTORMS CONTINUES THROUGH THE NIGHT INTO EARLY TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 42 56 44 61 / 80 60 60 30 GCK 40 56 42 59 / 70 50 50 30 EHA 37 52 39 63 / 50 30 40 10 LBL 41 55 41 63 / 60 40 50 10 HYS 44 56 45 58 / 90 70 70 50 P28 53 67 49 63 / 60 60 60 30 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING FOR KSZ030-031-043>045-061>064-074>077-084>086. && SHORT TERM...RUSSELL LONG TERM....HOVORKA 42 AVIATION...RUSSELL
Hazardous weather outlook, Apr 2, 1:30 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 130 PM CDT MON APR 2 2012 KSZ030-031-043>046-061>066-074>081-084>090-030815- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 130 PM CDT MON APR 2 2012 /1230 PM MDT MON APR 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE AREA. PLEASE SEE THE ADVISORY MESSAGE FOR SPECIFIC DETAILS. THUNDERSTORMS WILL DEVELOP AFTER 4 PM CST...GENERALLY ALONG A 50 MILE WIDE CORRIDOR ALONG A LINE FROM LIBERAL TO CIMARRON CITY...NESS CITY AND HAYS. THUNDERSTORMS WOULD INITIALLY RAPIDLY DEVELOP AND LIFT NORTHEAST AT AROUND 30 TO 40 MPH...LINGERING THROUGH THE EVENING HOURS. A BRIEF 2 OR THREE HOUR PERIOD OF SEVERE INTENSITY THUNDERSTORMS IS LIKELY. THE MAXIMUM HAIL SIZE EXPECTED IS UP TO THE SIZE OF TENNIS BALLS. ADDITIONALLY, THE STRONGEST STORM OR TWO MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH. ALTHOUGH AN ISOLATED BRIEF TORNADO CANNOT BE RULED OUT BIT IS NOT LIKELY. ADDITIONALLY THUNDERSTORM DEVELOPMENT IS LIKELY ACROSS A BROADER AREA THROUGH THE EVENING, BUT THE SEVERITY OF THESE STORMS WILL BE GREATLY DIMINISHED BY THE MID EVENING. SMALL HAIL AND CLOUD TO GROUND LIGHTNING WILL LIKELY PERSIST WITH SOME STORMS THROUGH THE OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL LINGER ACROSS THE REGION THROUGH TUESDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AFTER MIDNIGHT ON TUESDAY, BUT MAY PRODUCE DEADLY CLOUD TO GROUND LIGHTNING. THUNDERSTORMS MAY DEVELOP ACROSS SOUTH CENTRAL KANSAS NEXT WEEKEND. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
In the hours before
Local storm report, Apr 2, 6:07 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT MON APR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL DODGE CITY 37.76N 100.01W
04/02/2012 E0.25 INCH FORD KS TRAINED SPOTTER
THE HAIL RANGED FROM PEA SIZED TO DIME SIZED AND NICKLE
SIZED.
&&
MBLocal storm report, Apr 2, 6:10 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
610 PM CDT MON APR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL DODGE CITY 37.76N 100.01W
04/02/2012 E0.88 INCH FORD KS TRAINED SPOTTER
HAIL ESTIMATED FROM PEA SIZE TO DIME SIZED TO NICKLE
SIZED.
&&
MBLocal storm report, Apr 2, 6:17 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT MON APR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 6 NNE MEADE 37.36N 100.30W
04/02/2012 E1.75 INCH MEADE KS PUBLIC
&&
JFINCHLocal storm report, Apr 2, 6:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT MON APR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 4 W FOWLER 37.39N 100.27W
04/02/2012 M1.75 INCH MEADE KS STORM CHASER
&&
MRUSSELLLocal storm report, Apr 2, 6:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT MON APR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 N WRIGHT 37.83N 99.90W
04/02/2012 E1.50 INCH FORD KS TRAINED SPOTTER
REPORT WAS RELAYED BY MEDIA. PING PONG SIZE HAIL IN DITCH
NEAR GARNETT ROAD AND US HIGHWAY 283. TIME BASED ON
RADAR.
&&
MRUSSELLSpecial weather statement, Apr 2, 6:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 630 PM CDT MON APR 2 2012 KSZ030-031-045-046-064-065-078-030015- ELLIS-FORD-HODGEMAN-NESS-PAWNEE-RUSH-TREGO- 630 PM CDT MON APR 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HODGEMAN...NESS...NORTHERN FORD...NORTHWESTERN PAWNEE...SOUTHEASTERN TREGO...SOUTHWESTERN ELLIS AND WESTERN RUSH COUNTIES... AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARGRAVE TO 7 MILES SOUTH OF JETMORE...MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS. LAT...LON 3852 9932 3784 9995 3833 10024 3896 9957 TIME...MOT...LOC 2331Z 161DEG 19KT 3854 9942 3800 9993 WAH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 43 min |
| Apr 2, 5:55 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 50 min |
| Apr 2, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 27 min |
| Apr 2, 6:41 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 49 min |
| Apr 2, 6:50 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush, Trego | 40 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.